Anyone else ever had a Severe reactio... - British Lung Foun...

British Lung Foundation

46,168 members54,468 posts

Anyone else ever had a Severe reaction to antibiotic Zithromax ??

RudyJP
RudyJP

3 months ago I took a poison antibiotic called Zithromax. It caused me severe symptoms like depression , dizziness , anxiety , feeling like fainting , muscle cramps and twitches , pains everywhere and while some of these more severe symptoms have gone away , I have been left with a crippling anxiety that doesnt go away. It mainly affects me when I drive but another concern is shortness of breath. It follows me almost daily. I’ve been checked at the doctor , EKG , blood tests and everything is fine. The driving anxiety has left me unable to work , problems in my marriage , stresses in my family. Im not a pill person and I don’t know what to do. I don’t know where to turn. I try to self rehab by driving little by little nearby but as soon as I make a far drive , I immediately get severe nervousness , severe shortness of breath and anxiety that have me turning back around and racing back home. I’ve diagnosed myself with Agoraphobia. I’ve always had mild anxiety but this medication sent it through the roof. I don’t trust doctors anymore and I’m at my wits end. Anyone else experienced this. Any suggestions on where I can turn. Any help is greatly appreciated. Thank you.

11 Replies
oldestnewest

That’s a really severe reaction Rudy. What does your doctor say?

My husband Pete takes Zithromax (Azithromycin) three times a week to help prevent chest infections. He’s had no ill effects and finds the drug very helpful. Obviously everyone is different.

I hope you can get help and maybe others will be on to chat to you soon. I wish you well. Xxxx

RudyJP
RudyJP in reply to sassy59

Thank you for your response. My doctor has simply washed her hands and said it’s soemthing else although all my lab tests came out clear. And I’ve read about both sides of this mes. Yours for example that involve no side effects and I also went on a website called Askapatient.com. If you enter zithromax there , you’ll see thousands of users who experienced the exact same side effects as me. That helped me at the beginning to calm me down that I wasn’t dying or going crazy but as I reach the 3 month mark , it’s just getting to be very depressing. May try medication soon if it doesn’t subside soon

sassy59
sassy59 in reply to RudyJP

Good luck to you Rudy and please let us know how things go. Xxx

Hi Rudy, I didn't recognise this AB but googled to see if it is Azthromycin which like many with bronchiectasis I take a small dose of three times a week - and it is. If you check the following link you can see the common drug interactions and side effects from this drug. Like quite a lot of medication alcohol and grapefruit interact negatively and there's more but you can read it. I have never had any trouble with this AB but we are all different in how medication affects us.

The anxiety you speak of reminds me of my partner who had intense anxiety about overtaking HGVs on the motorway - this came from no-where, and after about a year it subsided and no longer troubles her.

If you continue to experience such crippling anxiety you should speak to your doctor. Anxiety is awful and can breed more anxiety - anxious about being anxious if you see what I mean. Please do speak to your GP - I know you say that you don't trust doctors any more but as far as I would know, your GP would have had no way of knowing the AB would affect you this way, though I do think they should automatically warn of the possibility, or it should be on the pharmacy label.

Another thought: why don't you have a couple of driving lessons with a qualified instructor? They'll be sympathetic and are used to people having refresher lessons so they won't think it odd, rather that you are taking responsibility for the current problem and keeping yourself safe.

Take care :)

RudyJP
RudyJP in reply to O2Trees

Thank you so much for your suggestions. I will certainly try them out.

O2Trees
O2Trees in reply to O2Trees

D*mn, I didnt include the link - will try and find it.

O2Trees
O2Trees in reply to O2Trees

Drat - my system won't find it - had trouble all day and so has my partner so we are wondering if it is the weather. Shocking downpours. Will try again tomorrow.

O2Trees
O2Trees in reply to O2Trees

Morning Rudy. Here it is: everydayhealth.com/drugs/az... Hope it's useful.

Hi RudyJP, oh my gosh this is one antibiotic I can take!! But, I know what you are speaking about!! I have had horrible reactions to so many medications, my list of allergic to, is very long. Drinking alot of water, resting and it will work it's way out of your system. Your anxiety sounds like a problem to you....as I suffered from panic disorder for years....talk to your doctor about that. Anxiety makes everything worse...that I know for sure.

Please take care of you!!

Meg

I had a severe reaction to Azithromycin too, lasted weeks! I would recommend going online and looking for the DARE programme by Barry Mcdonagh for anxiety and panic attacks, it helped me. Also a book by At Last A Life by Paul David. I had meds and am still on them, so whatever helps, just accept it if it helps. Keep in touch xxx

I was put on Azithromycin as a maintenance antibiotic awhile ago - lasted about a week just did not feel right on it and great believer trust in my body/instincts so came off it - reading your post am pleased I did - sorry to hear about your experience hope things improves - take care xxx

You may also like...